Alert archive / Alabama / Tornado Warnings in 2023

Tornado Warning 2, NWS Huntsville, AL

January 12, 2023Lawrence County, Limestone County, Morgan County, Alabama

NWS Huntsville, AL issued this tornado warning at Jan 12, 2023, 8:12 AM CST for Lawrence County, Limestone County, Morgan County, Alabama. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 12, 2023, 8:12 AM CST (14:12 UTC)
Expired
Jan 12, 2023, 8:45 AM CST
In force
33 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Lawrence County, AL, Limestone County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 115 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 8:14 AM CSTTSTM WND DMG1 N Moulton, ALDAMAGE REPORTED NEAR HWY 24 AND CR 157. POSSIBLE TORNADO.
Jan 12, 8:35 AM CSTTSTM WND DMG4 Nnw Decatur, ALMULTIPLE REPORTS OF DAMAGE NEAR LINDE RD. AND AL-20.
Jan 12, 8:36 AM CSTTSTM WND DMG3 Nw Decatur, ALNUMEROUS TREES DOWN NEAR GORDON TERRY RD/BELTLINE RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 12, 6:59 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
321 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

691 
WFUS54 KHUN 121412
TORHUN
ALC079-083-103-121445-
/O.NEW.KHUN.TO.W.0002.230112T1412Z-230112T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
812 AM CST Thu Jan 12 2023

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  South central Limestone County in north central Alabama...
  Northwestern Morgan County in north central Alabama...
  Southern Lawrence County in northwestern Alabama...

* Until 845 AM CST.

* At 811 AM CST, a severe thunderstorm capable of producing a tornado
  was located over Moulton, moving northeast at 50 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Decatur and Trinity around 830 AM CST.

Other locations impacted by this tornadic thunderstorm include
Chalybeate Springs, Hillsboro, Neel, Caddo, Basham, Wren,
Landersville and Bankhead National Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3440 8739 3454 8745 3473 8705 3446 8687
TIME...MOT...LOC 1411Z 243DEG 42KT 3451 8730 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

12
2 follow-up statements
044 
WWUS54 KHUN 121423
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
823 AM CST Thu Jan 12 2023

ALC079-083-103-121445-
/O.CON.KHUN.TO.W.0002.000000T0000Z-230112T1445Z/
Limestone AL-Morgan AL-Lawrence AL-
823 AM CST Thu Jan 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 AM CST FOR SOUTH
CENTRAL LIMESTONE...NORTHWESTERN MORGAN AND EAST CENTRAL LAWRENCE
COUNTIES...
        
At 822 AM CST, a severe thunderstorm capable of producing a tornado
was located near Trinity, or 9 miles west of Decatur, moving
northeast at 50 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Emergency Management and weather spotters reported a funnel 
         cloud in Moulton.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Decatur and Trinity around 830 AM CST.

Other locations impacted by this tornadic thunderstorm include Neel,
Caddo, Basham, Chalybeate Springs and Hillsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3445 8726 3458 8735 3473 8705 3446 8687
TIME...MOT...LOC 1422Z 243DEG 42KT 3457 8716 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

12
908 
WWUS54 KHUN 121429
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
829 AM CST Thu Jan 12 2023

ALC079-083-103-121445-
/O.CON.KHUN.TO.W.0002.000000T0000Z-230112T1445Z/
Limestone AL-Morgan AL-Lawrence AL-
829 AM CST Thu Jan 12 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 AM CST FOR SOUTH
CENTRAL LIMESTONE...NORTHWESTERN MORGAN AND EAST CENTRAL LAWRENCE
COUNTIES...
        
At 829 AM CST, a severe thunderstorm capable of producing a tornado
was located over Trinity, or near Decatur, moving northeast at 50
mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Emergency Management and weather spotters reported a funnel 
         cloud northeast of Moulton.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Limestone, northwestern Morgan and east central
Lawrence Counties, including the following locations... Caddo and
Hillsboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3450 8718 3463 8726 3473 8705 3456 8694
TIME...MOT...LOC 1429Z 243DEG 42KT 3461 8707 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

12

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Jan 12, 6:04 AM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Jan 12, 6:04 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
604 AM CST Thu Jan 12 2023

...New AVIATION...

.NEAR TERM...
(Today)
Issued at 328 AM CST Thu Jan 12 2023

Bottom line up front and changes since last forecast package:

- A line of strong to severe storms will move across the TN Valley
  this morning into early this afternoon.
- Timing remains the same: arriving ~8am in NW AL, exiting NE AL
  ~2pm
- Updates to SPC outlooks: Slight risk now covers all of NW AL,
  far NE AL is now clipped by an Enhanced.
- Large hail is now a hazard with this line. Other hazards include
  damaging winds and tornadoes.
- Wind Advisory for the entire CWA has been issued for 7am-4pm
  Today as non convective wind gusts could reach 35mph.
- COLD air and some lingering precip chances behind the cold front
  on Friday could result in a little bit of snow for mainly
  portions of southern middle TN and NE AL. Other locations will
  see flurries or very minor accumulations.

Currently, we have low cloud ceilings with temps in the low
60...you read that right, in the 60s before dawn in mid January
thanks to strong WAA from breezy southwesterly winds. These winds
will pick up this morning into this afternoon to 15-25mph
sustained and gusts up to 35mph or slightly higher, thus a Wind
Advisory has been issued (7am-4pm).

Beyond the non convective wind gusts, a line of strong to severe
storms will be moving in this morning, intensifying as it slides
east, and quickly exit by this afternoon. A sfc low in MO/AR will
deepen as it lifts into the OH Valley today, pulling a strong cold
front with it.

Dewpoints have been able to creep up around 60 degrees and
daytime highs will encroach 70 degrees ahead of the arrival of the
front. The best moisture will remain to our south today. The
strong wind field with this system will create breezy non
convective winds as previously mentioned and a LLJ +50ks. With
this line will be moving fairly quickly, QPF still remains below
an inch, reducing any flooding concerns. Shear remains high with
0-3km of 30-40kts and 0-6km bulk shear 60-70kts. The latest
forecast soundings are now showing some lower level winds backing,
enhancing hodographs thus the potential for a tornado. Low level
lapse rates continue to steepen (7-8 degrees C/km) along with the
amount of available CAPE (SBCAPE: 300-900J/kg), thus we have
included large hail as a hazard for today and SPC has included us
in a 15% for hail.

Models remain consistent in timing, still expecting the storms to
exit NE AL ~2pm. There may be a small break after the line of
storms before a secondary line of showers and storms that develops
along the cold front itself moves through. Not expecting much with
that second batch.

&&

.SHORT TERM...
(Tonight through Friday night)
Issued at 328 AM CST Thu Jan 12 2023

The Wind Advisory expires at 4pm today, however winds will remain
breezy overnight. These northwesterly winds will usher in much
colder air behind the front. Enjoy the warm ahead of this front as
temps will tank tonight into the low/mid 30s and only warm up into
the upper 30s to lower 40s on Friday with lows below freezing
Friday night.

As low level wrap around moisture brushes the TN Valley, we could
see flurries to light snow. Light snow accumulations less than an
inch are possible mainly for portions of southern middle TN and NE
AL. Everyone else will see flurries or very light accumulations.
Unlike the last time we had snow, our temps have been well above
freezing, so the ground temps should be warm enough to melt snow.
Of course elevated surfaces like bridges/overpasses will freeze
faster/easier so use caution.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 328 AM CST Thu Jan 12 2023

Chilly conditions to round out the week continue Saturday, as high
pressure over the regions controls the weather. After a chilly night
with lows in the mid 20s, not as chilly on Sat is forecast with highs
rising into the mid 40s. NW winds in the morning could be a bit brisk
in the 10-20 mph range, especially higher terrain in the morning but
should subside all areas in the evening. Similarly cold conditions
are forecast Sat night with lows in the mid/upper 20s. Surface high
pressure that has been controlling the weather will move east of the
region Sunday. A return southerly flow and more sun than clouds
should help high temperatures rise into the mid 50s, with southerly
winds 5-10 mph.

Not as cool for Sun night as warmer air settles over the region.
Lows should range from the lower 30s NE Alabama to lower 40s NW
Alabama. For Martin Luther King Day / Monday, clouds return, in
advance of another system nearing from the west. This next system
(a part of the Atmospheric River that's been impacting the western
states as of late) will also bring chances of showers to the
Tennessee Valley, especially in the afternoon over areas west of
I-65. A bit warmer with highs in the mid/upper 50s. Numerous showers
are forecast Mon night, as deepest moisture from the system moves
over the area. Overall instability and shear looks too low to add
thunder.

Showers should taper off from west to east on Tuesday, as this system
exits to the east. A frontal boundary with this system should remain
north of the area, helping even warmer conditions be realized, with
highs rising into the low/mid 60s. A stormy zonal flow continuing
across the western CONUS will make for an unsettled week. Yet another
system in this seemingly endless parade of storms will bring more
chances of showers to the Tennessee Valley late Tue night into
Wednesday. Continued mild to warm for mid January continues as well.
Lows Mon/Tue night will range in the mid 40s to around 50, and highs
Tue/Wed in the low/mid 60s. Normal temperatures this time of year
are around 52/34.

&&

.AVIATION...
(12Z TAFS)
Issued at 603 CST Thu Jan 12 2023

MVFR CIGS have already started to stream in this morning. A line
of strong to severe storms will push though this morning between 13-17Z
at MSL and 15-19Z at HSV brining a reduction of VIS and CIGs
along with the threat of damaging winds, hail and tornadoes.
Amendments and AWWs will be needed as it moves through. Outside of
thunderstorms, SW winds will be gusting up towards 30kts through
the day and remaining elevated overnight but more W/NW. Expecting
a break in the storms after the main line goes through with a few
additional shower/storms expected around 0Z.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 4 PM CST this afternoon for ALZ001>010-016.

TN...Wind Advisory until 4 PM CST this afternoon for TNZ076-096-097.

&&

NEAR TERM...JMS
SHORT TERM....JMS
LONG TERM....RSB
AVIATION...JMS

In the hours before

Special weather statement, Jan 12, 7:11 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Huntsville AL
711 AM CST Thu Jan 12 2023

ALZ001-002-121400-
Lauderdale AL-Colbert AL-
711 AM CST Thu Jan 12 2023

...A strong thunderstorm will impact portions of central Lauderdale
and central Colbert Counties through 800 AM CST...

At 710 AM CST, Doppler radar was tracking a strong thunderstorm near
Midway, or near Iuka, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee, St.
Florian, Underwood-Petersville, Waterloo and Malone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 100 PM CST for northwestern
Alabama.

&&

LAT...LON 3488 8810 3501 8796 3500 8767 3474 8742
      3461 8814
TIME...MOT...LOC 1310Z 235DEG 48KT 3473 8812

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

12

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 2:26 AM CSTWind AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more19 hr
Jan 12, 7:11 AM CSTSpecial Weather StatementHUNColbert, Lauderdale49 min
Jan 12, 7:14 AM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale31 min
Jan 12, 7:44 AM CSTSevere Thunderstorm WarningHUNColbert, Franklin, Lawrence31 min
Jan 12, 7:48 AM CSTTornado WarningHUNFranklin, Lawrence27 min
Jan 12, 8:27 AM CSTSevere Thunderstorm WarningHUNCullman, Lawrence, Morgan33 min
Jan 12, 8:35 AM CSTTornado WarningHUNLimestone, Madison, Morgan25 min
Jan 12, 8:54 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison, Marshall, Morgan36 min
Jan 12, 8:57 AM CSTSevere Thunderstorm WarningHUNLimestone, Madison22 min
Jan 12, 9:18 AM CSTSevere Thunderstorm WarningHUNJackson, Madison27 min
Jan 12, 9:20 AM CSTSevere Thunderstorm WarningHUNCullman25 min
Jan 12, 9:42 AM CSTSevere Thunderstorm WarningHUNJackson33 min
Jan 12, 9:43 AM CSTSevere Thunderstorm WarningHUNCullman, Marshall16 min
Jan 12, 9:56 AM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson34 min
Jan 12, 10:00 AM CSTTornado WarningHUNDeKalb, Jackson30 min
Jan 12, 10:18 AM CSTSpecial Weather StatementHUNMarshall27 min
Jan 12, 12:53 PM CSTSpecial Weather StatementHUNLawrence37 min
Jan 12, 1:00 PM CSTSpecial Weather StatementHUNLauderdale30 min
Jan 12, 1:24 PM CSTSpecial Weather StatementHUNLimestone36 min
Jan 12, 1:47 PM CSTSpecial Weather StatementHUNLimestone, Madison43 min
Jan 12, 2:02 PM CSTSevere Thunderstorm WarningHUNMadison28 min
Jan 12, 2:41 PM CSTSpecial Weather StatementHUNJackson, Madison49 min
Jan 12, 3:00 PM CSTSevere Thunderstorm WarningHUNJackson30 min
Jan 12, 3:28 PM CSTSpecial Weather StatementHUNJackson47 min
Jan 12, 3:33 PM CSTSpecial Weather StatementHUNMarshall42 min
Jan 12, 3:43 PM CSTTornado WarningHUNDeKalb, Jackson32 min
Jan 12, 4:13 PM CSTSpecial Weather StatementHUNDeKalb32 min

Nearby

Tornado Warnings in Alabama, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.